Nebraska, 2017

Hail and Damaging Winds in Nebraska, March 23, 2017

March 23, 2017 · NWS GID · 23 events in 10 counties and zones

High winds, some directly associated with thunderstorms and some not, occurred during the evening hours on this Thursday. Between 4 and 5 PM CST, isolated thunderstorms began developing over southwest Nebraska and northwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

High winds, some directly associated with thunderstorms and some not, occurred during the evening hours on this Thursday. Between 4 and 5 PM CST, isolated thunderstorms began developing over southwest Nebraska and northwest Kansas. The first strong thunderstorm formed near McCook. This storm moved northeast, crossing Dawson County between 5:30 and 6:15 PM CST where it produced nickel size hail near Cozad. As this storm continued northeast, numerous other storms developed around it, between North Platte and O'Neill. One of these storms briefly became severe, producing one inch hail over Valley County around 7 PM CST. While this was occurring, several thunderstorms over northwest Kansas had combined into a multicell cluster. The leading edge of this cluster reached the southern borders of Furnas and Harlan Counties around 7:45 PM CST. The reflectivity was not as impressive as the storms further north. However, this cluster was producing severe winds. It continued moving northeast across Harlan, Franklin, and Kearney Counties through 9 PM. Thereafter, it dissipated just leaving remnant stratiform rain. This cluster produced severe wind gusts at every weather station it passed, with the highest measured gusts including 72 and 80 mph near Oxford. This cluster apparently generated an outflow boundary that surged northward. Severe outflow winds occurred far removed from it, while it was on-going, and even up to an hour after it dissipated. These winds affected much of Gosper, Phelps, and Buffalo Counties, as well as portions of Dawson, Hall and Hamilton Counties, and they occurred with no lightning, no thunder, and no rain in most locations. Winds gusts between 60 and 74 mph were common, and they lasted a little less than an hour at any individual location. Gusts at the Kearney airport were at least 58 mph from 8:35 through 9:15 PM CST. Some tree limbs were snapped off in a few locations. A couple barns were damaged as well. Radar provided no obvious evidence of an outflow boundary, but observations showed a minor wind shift from southeast to south-southwest, along with a rapid pressure increase of 4 to 5 mb.

Deep low pressure (992 mb) was forming over eastern Colorado on this day. The associated warm front lifted north into Nebraska, and all of this thunderstorm activity developed near this front or within the northern fringe of the warm sector. In the upper-levels, the Westerlies were amplified with a deep trough making its way east through the Western U.S., with a ridge over the Mississippi Valley. A closed low was in the process of forming over New Mexico and Colorado. Around the time the thunderstorms developed, temperatures were in the lower to middle 80s, and dewpoints were in the upper 40s and lower 50s. Combined with an elevated mixed layer, this resulted in MLCAPE of 1500 to 2000 J/kg. Deep layer shear was around 50 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 23, 5:11 PM CST, 39 minutes earlier.

Area forecast discussion, Mar 23, 5:11 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
611 PM CDT Thu Mar 23 2017

.SHORT TERM...(This evening through Friday)
Issued at 359 PM CDT Thu Mar 23 2017

Another difficult forecast today through Friday. Challenges
included temperatures through the period, precipitation chances
and timing of the various precipitation waves.

The upper low is approaching from the southwest and the surface
low is expected to develop over eastern Colorado and western
Kansas this evening. Currently, skies are clearing from west to
east and temperatures are warming quickly helping to destabilize
the atmosphere. There is and will be a fairly sharp temperature
gradient when it's all said and done with for today. Tonight,
temperatures will remain fairly mild with breezy south winds and
warm moist advection. Tomorrow, there again could be a sharp
temperature gradient as the cold front impinges on the forecast
area with cooler air in the northwest and temperatures up to the
70s possible in the southeast.

On to precipitation chances and timing.

Tonight: The high resolution guidance continues to indicate the
development of thunderstorms this evening near 00z/7pm across
portions of south central Nebraska and north central Kansas. The
best chances will be west of a Grand Island, NE to Smith Center,
KS line. With plentiful shear and instability, supercells maybe
possible with large hail and damaging winds. Think this primary
threat will subside in the late evening/early overnight hours as
it transitions to more of a stratiform rain chance along the
front. Precipitation is possible across the forecast area
overnight, but again the best chances are off to the west.

Friday: As the upper low moves out over the Central Plains, the
frontogenesis along the cold front will keep precipitation chances
across north central to southwest Nebraska...this will clip
portions of central and south central Nebraska. Guidance today
continues to indicate that the dryslot will cover a good chunk of
the area tomorrow...currently looking like it will stay dry
southeast of a York, NE to Smith Center, KS line for much of the
day. Precipitation chances southeast of this line will be quite a
bit less, but cannot rule it out.

Other things: Did increase southerly winds tonight through
tomorrow across the area as well as those behind the front
tomorrow from the north.

.LONG TERM...(Friday night through Thursday)
Issued at 359 PM CDT Thu Mar 23 2017

Precipitation should end during the evening and early overnight
hours Friday night with Saturday being dry. Highs on Saturday are
expected to be near normal for late March in the 50s to low 60s.

The next chance for precipitation will follow quickly for Sunday
as the next disturbance moves over the Central Plains. There are
still discrepancies in exactly where the disturbance will track,
thus have precipitation chances in for much of the area for
Sunday afternoon and overnight. As we move through the work week,
there will be another chance for precipitation for mid-week.
Currently the upper flow looks to split with the the main
disturbance being cut off and tracking along the southern CONUS.
There are enough discrepancies that confidence is low on how this
system will evolve. Temperatures through the week look to be
seasonal in the 50s and low 60s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday evening)
Issued at 607 PM CDT Thu Mar 23 2017

Thunderstorms are possible or a few hours this evening. There is a
cold front that will move through the area late tonight and winds
will turn to the northeast. There will be a chance for showers on
and off through the remainder of the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...JCB
Hazardous weather outlook, Mar 23, 3:04 PM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
404 PM CDT Thu Mar 23 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
242115-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
404 PM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the entire outlook area this
evening and overnight, Storms are expected mainly after 5 PM.
There will be the potential for some thunderstorms to be strong to
severe through the evening hours, mainly west of an Osceola,
Nebraska to Osborne, Kansas line. The primary hazards with any
severe thunderstorms would be hail to the size of quarter to
golfballs and wind gusts near 60 MPH.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms are possible through the day on Friday
into Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed mainly after 5 PM today.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Special weather statement, Mar 23, 5:12 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
612 PM CDT THU MAR 23 2017

NEZ060-240000-
Dawson NE-
612 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 700
PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stockville, or 13 miles east of Curtis, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cozad, Gothenburg, Willow Island and Farnam.

This includes Interstate 80 between mile markers 209 and 228.

LAT...LON 4105 10022 4105 10014 4091 9981 4070 9997
      4070 10022
TIME...MOT...LOC 2312Z 209DEG 29KT 4058 10027

Heinlein

The radar

The North Platte radar (KLNX), 130 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Dawson

When
March 23, 5:50 PM CST
Where
Dawson County, 1 mi WNW of Cozad
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.876, -99.988

Hail, Valley

When
March 23, 7:05 PM CST
Where
Valley County, 4 mi W of Arcadia
Measured
1 in hail
Reported by
Public
Coordinates
41.430, -99.207

Thunderstorm Wind, Harlan

When
March 23, 7:52 PM CST
Where
Harlan County, 4 mi SE of Oxford
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.209, -99.576

Thunderstorm Wind, Furnas

When
March 23, 8:00 PM CST
Where
Furnas County, 5 mi NNW of Oxford
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
40.317, -99.666

Thunderstorm Wind, Harlan

When
March 23, 8:04 PM CST
Where
Harlan County, 6 mi ESE of Oxford
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.217, -99.525

Thunderstorm Wind, Gosper

When
March 23, 8:08 PM CST
Where
Gosper County, 8 mi S of Elwood
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.484, -99.850

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Phelps

When
March 23, 8:15 PM CST
Where
Phelps County, Holdrege Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
40.450, -99.330

Thunderstorm Wind, Furnas

When
March 23, 8:20 PM CST to 8:22 PM CST
Where
Furnas County, Arapahoe to 2 mi WNW of Arapahoe
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
40.300, -99.900

Minor shingle and roof damage was reported in Arapahoe, as well as a few large tree branches being downed. Area power poles were damaged and a hay barn was damaged. Wind gust estimated from other area reports.

Thunderstorm Wind, Phelps

When
March 23, 8:21 PM CST
Where
Phelps County, 6 mi NNE of Loomis
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.560, -99.476

Thunderstorm Wind, Phelps

When
March 23, 8:22 PM CST
Where
Phelps County, 8.29 mi N of Funk
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.590, -99.250

Hail, Valley

When
March 23, 8:25 PM CST
Where
Valley County, 10 mi NE of Ord
Measured
1 in hail
Reported by
Public
Coordinates
41.702, -98.793

Thunderstorm Wind, Buffalo

When
March 23, 8:30 PM CST
Where
Buffalo County, 1 mi ENE of Odessa
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.706, -99.232

Thunderstorm Wind, Buffalo

When
March 23, 8:30 PM CST
Where
Buffalo County, 6 mi W of Gibbon
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.750, -98.945

Thunderstorm Wind, Buffalo

When
March 23, 8:55 PM CST
Where
Buffalo County, 2.96 mi NNE of Glenwood Park
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.790, -99.060

Wind gusts estimated to be around 65 MPH resulted in damage approximately 5 miles east of Riverdale on 115th Road. A portion of the road was blocked for a time after a pole barn was blown over.

Thunderstorm Wind, Buffalo

When
March 23, 8:55 PM CST
Where
Buffalo County, (Ear)kearney Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
40.730, -99.000

Thunderstorm Wind, Dawson

When
March 23, 9:00 PM CST
Where
Dawson County, 3 mi ESE of Overton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.713, -99.477

Thunderstorm Wind, Gosper

When
March 23, 9:02 PM CST
Where
Gosper County, 2 mi SE of Johnson Res
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
40.679, -99.823

Thunderstorm Wind, Hall

When
March 23, 9:16 PM CST
Where
Hall County, (Gri)grand Is Rgnl A
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.970, -98.320

Thunderstorm Wind, Merrick

When
March 23, 9:28 PM CST
Where
Merrick County, 10.08 mi SW of Chapman
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.900, -98.280

Thunderstorm Wind, Hamilton

When
March 23, 9:31 PM CST
Where
Hamilton County, 6.22 mi N of Murphy
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.970, -98.120

Thunderstorm Wind, Hall

When
March 23, 9:33 PM CST
Where
Hall County, (Gri)grand Is Rgnl A
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
40.970, -98.320

Thunderstorm Wind, Hamilton

When
March 23, 9:42 PM CST
Where
Hamilton County, Marquette
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.000, -98.000

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Hall

When
March 23, 9:48 PM CST
Where
Hall County, (Gri)grand Is Rgnl A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.970, -98.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683581, 683582, 683584, 683585, 683586, 683587, 683588, 683606, 683589, 683590, 683604, 683591, 683592, 683593, 683594, 683595, 683596, 683597, 683599, 683600, 683601, 683602, 683603.